Quaalude Overdose: Risk Factors, Symptoms & Treatment
Can You Overdose on Quaaludes?
Quaaludes (methaqualone) are prescription medications that were available in the United States from the 1960s to the 1980s and are still manufactured in underground labs in Mexico.1,2 In the past, people abused the drugs for their euphoric effects,3 but they also may be abused to help people relax or to help people sleep.
An overdose of Quaaludes can occur when someone takes too much of the drug or if too much builds up in the system. As a central nervous system depressant, it can cause slowed breathing and heart rate, and lead to death.2
Signs and Symptoms of a Quaalude Overdose
- Slowed cognitive ability.
- Reduced response to stimuli, such as physical pain or loud noises.
- Impaired coordination.
- Changes in pupil size.
- Vision disturbances.
- Excessive salivating.
- Unstable emotions.
- Toxic psychosis, involving serious hallucinations or delirium.
- Slowed breathing.
- Slowed pulse.
- Increased body temperature.
- Death. 2, 3
What to Do
If you or a loved one is exhibiting signs of a potential overdose, call 911 immediately. Prompt treatment can make a big difference.
While waiting for emergency medical personnel to arrive:
- Stay with the person, and don’t leave him or her alone.
- Try to keep the person awake, if possible.
- Keep the person in a sitting position to reduce the risk of aspiration, or choking on vomit.
- If the person experiences a seizure, make sure there are no objects or furniture nearby that could injure him or her.
The following factors can increase the risk of an overdose on Quaaludes:
- Impurity of the drug – Since this drug is not available in the U.S., Mexican underground labs have been making counterfeit Quaaludes, which may be of variable potency or cut with other drugs or substances, increasing the likelihood of overdose.2
- Combining Quaaludes with alcohol, opioids, benzodiazepines, or other central nervous system depressants – This can increase the depressant effects and raise the risk of respiratory depression or death.3
- Taking large amounts of Quaaludes – Ingesting a high dose can increase the risk of overdose and toxicity.3
- Tolerance – Having a high tolerance to Quaaludes can prompt users to take increasingly large amounts of the drug, which can cause overdose.3
- Withdrawal and relapse – When someone goes through withdrawal and later relapses, he or she may be at heightened risk of overdose because the withdrawal process has reduced his or her tolerance. In these instances, the person can overdose if he or she takes the usual amount.
American Addiction Centers has helped thousands recover from addiction and we can help you or your loved one too. Check your insurance to find out instantly if your insurance provider may be able to cover all or part of the cost of rehab and associated therapies. You can also sign up 24/7 text support for addiction questions at your convenience.
Quaaludes Overdose Treatment
Once the person is in the emergency room, medical staff will evaluate his or her condition. Various methods can be used to treat a Quaalude overdose, including:
- Pumping the person’s stomach (gastric lavage).
- Administering activated charcoal.
- Giving medications that will speed the elimination of the drug from the gastrointestinal tract.5
Since Quaaludes depress blood pressure, heart rate, and breathing, these effects will be monitored and treated as needed. In severe cases, the person may need to be intubated to receive mechanical ventilation (placed on a respirator).5
Can You Die From a Quaalude Overdose?
A Quaalude overdose can be fatal if not treated in time. As mentioned above, the likelihood of a fatal overdose is significantly higher if Quaaludes are mixed with other drugs, such as alcohol, marijuana, opioids, benzodiazepines, or other sedatives.
Overdosing can lead to toxic levels of the drug in the system, which can have severe complications.3
- Toxic psychosis. One complication of Quaalude overdose is toxic psychosis, which involves delirium or hallucinations. The condition will usually resolve spontaneously if the user stops taking Quaaludes.3
- Bleeding and sores. High levels of Quaaludes in the body can also lead to heavy bleeding in tissue around the eyes, stomach, or intestines, and can lead to rashes, sores, blisters, or bruising from bleeding under the skin.3
- Vital organ damage. Overdose can also cause damage to vital organs, such as the liver or kidneys, due to a buildup of fluid in the blood vessels.3 There have also been reported cases of severe bladder damage, known as necrotizing cystitis, thought to result from ortho-toluidine toxicity – a contaminant sometimes found in illicitly manufactured Quaaludes. 5
- Aspiration. Another risk from overdosing is aspiration, where vomit (or excessive saliva) is inhaled by a Quaalude-impaired individual, which can lead to choking and, later, lung inflammation and infection.3
- Injuries and accidents. Due to the lack of coordination and reduced sensitivity to pain caused by Quaalude use, those under the influence are more likely to injure themselves without realizing it.6 Quaalude abuse can also increase the risk of accidents, such as when driving, due to impaired motor control and reaction time.6
Recovering From an Overdose
Recovery from a Quaalude overdose is possible if it is caught early enough and appropriate treatment is provided.
Experiencing a Quaalude overdose can signify a substance use disorder. Seeking treatment in an overdose recovery center can help prevent more overdoses, as well as reduce the risk of suffering long-term consequences of abuse.Quaalude abuse or addiction can be treated in several different types of settings. These can include inpatient or outpatient recovery centers, as well as 12-step meetings.
- Inpatient rehab generally takes place in a fully staffed facility, where medical and clinical staff are available around the clock. Treatment is provided through a combination of individual and group therapy, education about substance use and recovery, and services geared toward developing or strengthening skills that can help one live a sober, healthy lifestyle. Family sessions may be offered to help repair strained relationships. Medically supervised detoxification services may also be available.
- Outpatient rehab provides similar services to inpatient, but it takes place on a part-time basis. People are able to access treatment while managing their home, work, and school responsibilities. Treatment is provided in both group and individual settings, and participation in self-help groups may be suggested as well.
- 12-step programs can be a huge support to people recovering from a Quaalude overdose or addiction. These programs can include Alcoholics Anonymous (AA) or Narcotics Anonymous (NA), and they provide peer support, facilitate the transition from treatment into aftercare, assist members in developing a strong, sober network, and lower the risk of relapse after treatment. Many inpatient facilities incorporate 12-step meetings into the treatment program, and outpatient facilities may suggest attending meetings to further support early recovery.
- Executive or CEO programs are inpatient programs that, similarly to more standard residential programs, will often offer detox, individual and group counseling, and aftercare planning. But they include extra amenities for working professionals, including meeting rooms, Internet access, and use of cell phones.
- Luxury facilities offer the same services as standard inpatient programs and also include extra amenities. However, instead of features designed for working professionals, these centers offer activities such as swimming and horseback riding, as well as holistic treatments such as yoga, massage therapy, nutritional therapy, and gourmet meals.
Some questions to ask when seeking a Quaalude recovery center include:
- How much does it cost, and how will you pay for it? The cost will depend on many factors, including where the program is located, how long you stay, and whether you have insurance. Many programs take private insurance or government-sponsored programs such as Medicare or Medicaid. If you don’t have insurance, ask about payment plans or sliding scale fees. You can also finance your recovery.
- What training and credentials do the staff have? Look for a program that has experience treating sedative addiction and medical and treatment staff who are licensed therapists or otherwise certified addiction medicine treatment providers.
- What is the program’s philosophy? Program approaches can vary from religious-based to evidence-based to 12-step, and everything in between. Find out what a program’s approach is and make sure that it matches your values.
- Where is it located? Some people prefer to travel away from their current environment, which could be filled with triggers to use. Other people like to stay close to family and friends so it’s easier for them to be involved in treatment.
Find a Recovery Center
Recovering from Quaalude overdose or addiction requires therapy and treatment. Whether you are looking for an inpatient or outpatient program for yourself or a loved one, we can help.
Call to speak to a treatment support representative about recovery options and insurance coverage.